Myelodysplastic syndrome with complex karyotypic abnormality in a patient with Waldenström's macroglobulinemia after sequential treatment with chlorambucil and fludarabine.

Japanese journal of clinical oncology

PubMedID: 16172172

Shin SJ, Chun SH, Kim KO, Kim MK, Lee KH, Hyun MS, Cho HS. Myelodysplastic syndrome with complex karyotypic abnormality in a patient with Waldenström's macroglobulinemia after sequential treatment with chlorambucil and fludarabine. Jpn J Clin Oncol. 2005;35(10):622-5.
A therapy-related myelodysplastic syndrome (t-MDS) during the course of Waldenström's macroglobulinemia (WM) has been observed in rare patients. In most of them, the condition developed after treatment with alkylating agents. We experienced a 65-year-old male patient who was diagnosed as WM. He was treated with intermittent oral chlorambucil for 12 months and three cycles of fludarabine, and complete response was achieved after fludarabine treatment. During routine outpatient follow-up, severe anemia occurred. His bone marrow aspirate showed dysplastic hemopoiesis with ringed sideroblasts and siderocytes, which is consistent with MDS (refractory anemia with ringed sideroblasts). Cytogenetic analysis showed complex chromosomal abnormalities including 5q deletion, 12p deletion and monosomy 18. When decision is made to treat WM with chlorambucil and/or fludarabine, a potential risk for t-MDS or therapy-related acute myeloid leukemia should be considered and a close hematologic monitoring is needed.